Linear Versus Hereditary Discrepancy*

Lovász, Spencer and Vesztergombi proved that the linear discrepancy of a hypergraph H is bounded above by the hereditary discrepancy of H, and conjectured a sharper bound that involves the number of vertices in H. In this paper we give a short proof of this conjecture for hypergraphs of hereditary discrepancy 1. For hypergraphs of higher hereditary discrepancy we give some partial results and propose a sharpening of the conjecture.

This is a preview of subscription content, access via your institution.

Author information



Corresponding author

Correspondence to Tom Bohman†.

Additional information

* A proof of the conjecture of Lovász, Spencer and Vesztergombi for hypergraphs of hereditary discrepancy 1 has also been independently obtained by B. Doerr [6].

† Supported in part by NSF grant DMS-0100400.

‡ Research supported by the Technion V. P. R. Fund–M. and M. L. Bank Mathematics Research Fund and by the Fund for the Promotion of Research at the Technion.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bohman†, T., Holzman‡, R. Linear Versus Hereditary Discrepancy*. Combinatorica 25, 39–47 (2004).

Download citation

Mathematics Subject Classification (2000):

  • 05C65
  • 11K38